Thyroid UK
85,636 members100,570 posts

GP won't increase

HI I am new my GP won't increase my levo since my heart rate is normal speed (63 beats per min) and is waiting for it to go down before increasing. I take 25mcg levothyroxine diagnosed 2011. I have headaches, impaired thinking, haven't opened bowels in a long time, aches in joints, dry skin and eyes, tiredness, feeling cold. Thanks for reading.

TSH 6.47 (0.2 - 4.2) pls make phone appointment

FT4 14.6 (12 - 22) normal no action

FT3 3.5 (3.1 - 6.8) normal no action

Done December 2017

26 Replies
oldestnewest

What is your heart rate? Why does your GP want it to go down if it's 'normal'?

What are your latest thyroid test results? Please post with their reference ranges. If you haven't got them ask reception for a print out, we are legally entitled to them in the UK.

1 like
Reply

Heart rate is 63. GP thinks I will be overtreated if I increase but I feel worse if I increase anyway.

TSH 6.47 (0.2 - 4.2) pls make phone appointment

FT4 14.6 (12 - 22) normal no action

FT3 3.5 (3.1 - 6.8) normal no action

Done December 2017

Reply

Normal resting heart rate is 60-100. GP is an idiot. See a different one, this one is keeping you ill. You are way under treated. The aim of a treated hypo patient generally is for TSH to be 1 or below or wherever it is needed for FT4 and FT3 to be in the upper part of their respective reference ranges if that is where you feel well.

4 likes
Reply

Hi Jonda - first thing to say is that 25mcg is a very low dose - a starting dose - and if you've been on that since 2011 I feel your doctor hasn't been doing the best s/he can for you. There are people here who know much more about this than me, but my understanding is that your doc should retest you after 6 months and raise the amount of levo by 25mcg each time until your blood tests are within range (or until you feel better - often this doesn't correspond with the blood tests though). Have you had any blood tests done? If you have, if you post your results here (with reference ranges) people will be better able to advise you.

The symptoms you describe are all symptoms of hypothyroidism so my feeling is that your hypo isn't being treated properly by the doc.

And why is s/he waiting for your heart rate to decrease if it's normal?! Seems very odd to me.

Hopefully, there will be someone along here soon who can give you more information.

1 like
Reply

Heart rate is 63. GP thinks I will be overtreated if I increase but I feel worse if I increase anyway.

TSH 6.47 (0.2 - 4.2) pls make phone appointment

FT4 14.6 (12 - 22) normal no action

FT3 3.5 (3.1 - 6.8) normal no action

Done December 2017

1 like
Reply

Your heart rate is low and you are hypothyroid with those results, ditch that doctor !

3 likes
Reply

You won't be over treated because you are under reated now, as your TSH is too high. Your Pituitary Gland is overworking producing too much TSH. You need to protect your Pituitary Gland.

TSH should be no more than 2, most people say no more than one. So yours is too high.

Normal, healthy heart rate is 70 at rest.

Yours is low at rest.

1 like
Reply

Oh dear yet another stupid GP who hasn't got a clue, so have you been on 25mcg since 2011 ? that is nowhere near enough to treat you. Waiting for your heart rate to go down before increasing your dose is totally ridiculous.

You must see another GP who knows how to treat you properly

7 likes
Reply

Yes been on 25mcg since 2011

1 like
Reply

You probably feel worse when you increase the dose because your vitamins and minerals are LOW. Have you had B12 - Folate - Ferritin - VitD tested ? If you have the results please post them with ranges. They all need to be optimal for your thyroid hormones to work well and for you to feel well.

25mcg will make you feel worse - it certainly did me back in 2005 !

Do you have Hashimotos ? - if you do not know then insist your anti-bodies are tested - TPO & Tg.

Are you taking any other medication ?

VitC and Magnesium are good for constipation - take both to bowel tolerance. Most people are deficient in Magnesium. Low thyroid = low metabolism = slow bowel along with everything else :-)

2 likes
Reply

TPO antibodies 158 (<34)

TG antibodies 376 (<115)

Ferritin 22 (15 - 150)

Folate 2.3 (4.6 - 18.7)

Vitamin B12 241 (190 - 900)

Vitamin D 10 (>25)

1 like
Reply

You have Hashimoto's (positive antibodies), and you need a higher dose of thyroid hormone, as others have said. 25mcg is not the normal starting dose for an adult - it should have been 50 mcg, rising every 6-8 weeks until you felt better. Your GP is negligent.

Your nutritional status is also dire. Your GP should be treating your low iron and B12, as well as your folate and D3 deficiencies. No wonder you feel ill!

3 likes
Reply

So how is your GP treating these awful results ?

Please read and read the posts of yesterday from members with similar results ....

Reply

Sorry brain not working. I take nothing for iron or folate or B12. Taking 800iu D3

1 like
Reply

Your GP is negligent. Sorry will write more later. Go to top of this page and CLICK onto posts and scroll down to yesterdays and find similar posts to yours.

1 like
Reply

You need to be tested for Pernicious Anemia.

You should have iron further looked into.

You need Loading doses of Vitamin D of 280,000 to 300,000 IU in split doses over several weeks before continuing with daily maintenance dose of at least 800 IU or possibly up to 1000 or 2000 IU depending on the individual.

Ask for urgent referal to Haematology.

Ask a different GP to phone Haematology to arrange for you to attend same day.

2 likes
Reply

No other medications thanks

1 like
Reply

Waiting for bradycardia is stupid, this is a sign of severe hypothyroidism. You need an increase in levothyroxine. Your GP has very little knowledge of thyroid matters. The comments alongside the blood test results probably come from the lab, a biochemist playing doctor. You will probably feel better when your TSH is around 1.0, fT4 around 20 and fT3 mid-interval. Ask for an increase and another blood test after six weeks, you will probably need another increase then.

3 likes
Reply

What did your GP say about High TSH when you spoke over phone?

Ask for an immediate referal to an Endocrinologist, due to your symptoms.

Reply

GP said TSH slightly high but no action needed

1 like
Reply

Action is needed.

5 likes
Reply

Action is needed, a training course for your GP.

5 likes
Reply

Or better still,. high doses of carbimazole for GPO until he knows what it feels like to be hypo!!!

1 like
Reply

A thyryoidectomy with a rusty razor would be cheaper and better.

1 like
Reply

800iu Vit D will never raise such a deficient Vit D level. Your doctor should have put you on loading doses of Vit D!

And 63 for a heart rate is on the slow side of normal already.

Is your doctor a sadist? I just can’t believe how incompetent he sounds.

4 likes
Reply

What????!!! Your TSH is over range and your frees are rock bottom. Dosing has nothing to do with your heart rate. See a different GP and take the Dr Toft Pulse article with you and ask for an increase

Reply

You may also like...